Kansas, 2023Damaging Winds in Kansas, July 10, 2023
July 10, 2023 · NWS GID · 5 events in 2 counties and zones
An upper level trough was centered over Canada with a portion of the upper trough extending south to the Gulf Coast. Temperatures during the day had warmed up into the 80s and 90s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was centered over Canada with a portion of the upper trough extending south to the Gulf Coast. Temperatures during the day had warmed up into the 80s and 90s. Relatively high CAPE values were across the area with 0 to 6 kilometer wind shear values generally between 40 and 50 knots. Mid-level lapse rates were generally between 7 to 8 degrees Celsius/kilometer. A weak cold front was pushing south through Nebraska into Kansas during the evening which provided an additional source of lift.
A line of storms was moving south from south central Nebraska and intersected with a line of storms moving eastward across northern Kansas. These two lines of storms merged and slowly moved eastward during the evening hours across north central Kansas. These storms produced severe wind gusts across Phillips and Smith Counties. The first and strongest wind report was 63 mph at 9:54 PM CDT near Phillipsburg, Kansas which produced some damage. The last report was 60 mph at 11 PM CDT which resulted in tree damage in Lebanon, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 5:49 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 10, 5:49 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
649 PM CDT Mon Jul 10 2023
...Aviation Update...
.DISCUSSION...(This evening through Monday)
Issued at 331 PM CDT Mon Jul 10 2023
Key Messages:
* Severe Thunderstorm Watch for central Nebraska and much of south
central Nebraska until 10 pm.
* Severe thunderstorms possible from this afternoon into tonight
across the forecast area. Severe thunderstorms will again be
possible on Tuesday across much of Nebraska.
* Heat indexes near or above 100 degrees across north central
Kansas and portions of far southern Nebraska Tuesday and
Wednesday.
* Temperatures cooling slightly toward the end of the week with
chances of showers and thunderstorms each day across at least a
portion of the forecast area.
Today and tonight...
An upper level low/trough is centered over Canada with a portion of
the upper trough extending south to the Gulf Coast. South to
southwest surface winds are across south central and central
Nebraska and north central Kansas. Temperatures across the area are
expected to heat up into the upper 80s to mid 90s. Relatively high
CAPE values will be across the area late this afternoon with 0 to 6
km wind shear values generally between 45 and 50 knots. Mid-level
lapse rates will generally be 7 to 8 degrees C/km. A weak cold front
will also be pushing southward into Nebraska this evening which will
provide an additional source of lift. These conditions will result
in a chance of severe weather across the area this afternoon and
continuing into tonight. The greatest threat of severe weather will
be from around 5 pm to midnight as storms develop across central
Nebraska late this afternoon and early this evening and move
southward. Large hail up to around golfball size and strong,
damaging winds to around 70 mph are the greatest threats. The models
differ on how much of the area is going to be impacted by the
storms. Low temperatures tonight will range from the lower 60s to
near 70 degrees.
Tuesday and Tuesday night...
The previously mentioned upper trough will move northeastward on
Tuesday. Surface winds will mostly be out of the southeast with
temperatures heating up into the upper 80s to mid 90s. Heat index
values will range from the lower 90s to over 100 degrees on Tuesday
afternoon. A surface high with an accompanying cold front will be
present across northern Nebraska by Tuesday evening. This front will
gradually move into the area Tuesday night into Wednesday. Very high
surface CAPE values are expected tomorrow afternoon into the evening
hours according to the NAM12 with 0 to 6 km wind shear values
generally 45 to 50 knots. A limiting factor in severe storm
development tomorrow will be the fairly low lapse rates. Any storms
that develop tomorrow will likely become severe due to the above
mentioned conditions. Storm development is most likely tomorrow
along and just ahead of the cold front. Low temperatures tomorrow
night will depend on the strength and timing of the front and will
likely range from the lower 60s to lower 70s.
Wednesday through next Monday...
The cold front will continue to move across the area on Wednesday
with high temperatures mostly in the 80s across central and south
central Nebraska and mostly in the 90s across north central Kansas.
Heat index values will be near and over 100 degrees across north
central Kansas and portions of far southern Nebraska. The area will
be on the underside of a trough on Wednesday with an upper
disturbance possibly moving overhead. This may result in
thunderstorms developing and moving across the area. Conditions on
Thursday will be similar to those on Wednesday. Temperatures may
cool a bit on Friday with highs mostly in the 80s across the
forecast area. Additional disturbances may pass overhead providing
more rain and storm chances through the end of the week. Fairly
similar temperatures will continue through the weekend into early
next week with highs in the 80s. Rain and storm chances will
continue through the end of the forecast period. Low temperatures
will range from the upper 50s to lower 70s.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 638 PM CDT Mon Jul 10 2023
Main concern for this TAF period comes right off the bat, as a
line of scattered thunderstorms continues to push southeast toward
the terminal sites. The primary impact of any storm that directly
moves over the site looks to be variable gusty winds. Once this
activity passes, currently have the rest of the TAF period dry,
but will have to keep an eye on activity well to the NW to see if
it holds together in a few hours. Light/variable winds are
expected through the remainder of the overnight-early morning
hours, then turning back to the SSE during the day on Tuesday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Schuldt
AVIATION...ADP
Hazardous weather outlook, Jul 10, 4:03 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
503 PM CDT Mon Jul 10 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
112215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
503 PM CDT Mon Jul 10 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This evening and tonight.
The entire outlook area is included in either a Slight or Enhanced
Risk for severe thunderstorms, with this threat lasting through at
least the 10 PM to Midnight time frame for parts of the area.
Generally speaking, storms will develop into the outlook area
from both the north and the west with time this evening, perhaps
eventually merging into a larger storm complex. The main threats
with the most intense storms will be hail up to around the size of
golf balls, wind gusts up to around 70 MPH and locally heavy
rainfall of perhaps at least 1 to 2 inches in a short time. An
isolated tornado cannot be entirely ruled out, but is certainly
not the primary hazard.
Eventually tonight, all thunderstorm activity will depart off to
the south and southeast, and odds favor the entire outlook area
being thunderstorm-free by around 2 AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
For Tuesday late afternoon and evening, the majority of the
outlook area is included in either a Marginal or Slight Risk for
severe thunderstorms, with this threat favoring Nebraska areas
more so than north central Kansas. Large hail and strong,
damaging winds will be the main threats with any possible severe
storms, although the likelihood of storm development and coverage
of storms is still somewhat in question.
Also on Tuesday, heat index values during the afternoon are
expected to reach at least 100 degrees in southern portions of the
outlook area, particularly within north central Kansas along with
Thayer and Nuckolls counties in Nebraska. Similar to slightly
higher heat index readings are expected in these same areas
Wednesday afternoon, including the possibility for more dangerous
readings of at least 105 degrees, particularly within parts of
Rooks, Osborne, Mitchell, Jewell, Nuckolls and Thayer counties.
Wednesday through Sunday, periodic thunderstorm chances remain in
the forecast Wednesday through Sunday, but too many uncertainties
exist to confidently pin down details with timing, location, and
any possible threat for severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any possible instances of hail,
wind gusts in excess of 50 MPH, localized flooding or anything
else noteworthy.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Local storm report, Jul 10, 8:34 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
934 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Tstm Wnd Gst Waco 40.90N 97.46W
07/10/2023 E65 MPH York NE Trained Spotter
Trained spotter reported 65 to 70 mph wind
gusts. Winds pushed a grill with locked
wheels 2 feet. Power is out at spotters
location. Also reported dime to nickel size
hail.
&&Local storm report, Jul 10, 8:39 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
939 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Dmg 1 W Waco 40.90N 97.48W
07/10/2023 York NE Storm Chaser
Irrigation pivot blown over and severely
damaged. Extensive hail and wind damage to
crops observed.
&&Local storm report, Jul 10, 8:45 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
945 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Hail 5 S Waco 40.83N 97.47W
07/10/2023 E1.00 inch York NE Public
Report from mPING: Quarter (1.00 in.).
&&
QDLocal storm report, Jul 10, 8:49 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
949 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Dmg 5 S Waco 40.82N 97.46W
07/10/2023 York NE 911 Call Center
Unknown number of semi trucks overturned on
Interstate 80 near mile marker 360. Time
estimated based on radar.
&&Local storm report, Jul 10, 8:53 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
953 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Gst 4 NNE Webster State Par 39.45N 99.41W
07/10/2023 M51 MPH Rooks KS Mesonet
Corrects previous tstm wnd gst report from 4
NNE Webster State Park.
&&Special weather statement, Jul 10, 8:54 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
954 PM CDT Mon Jul 10 2023
KSZ005-017-018-110345-
Rooks KS-Phillips KS-Osborne KS-
954 PM CDT Mon Jul 10 2023
...Strong thunderstorms will impact portions of Rooks, Osborne and
south central Phillips Counties through 1045 PM CDT...
At 953 PM CDT, Doppler Radar and an automated weather station
reported strong thunderstorms along a line extending from 6 miles
south of Kirwin to 6 miles northeast of Plainville to 6 miles south
of Zurich. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Automated Weather Station. At 945 PM CDT, an unofficial
automated station measured a 51 MPH gust four miles north-
northeast of Webster State Park.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainville, Stockton, Natoma, Woodston, Alton, Zurich, Codell and
Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.
&&
LAT...LON 3913 9956 3914 9957 3939 9948 3964 9937
3938 9856 3913 9864
TIME...MOT...LOC 0253Z 302DEG 38KT 3958 9916 3932 9924 3914 9945
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PfannkuchThunderstorm Wind, Phillips
- When
- July 10, 8:54 PM CST to 9:00 PM CST
- Where
- Phillips County, 1.74 mi WSW of Phillipsburg to 0.69 mi S of Agra
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.740, -99.350
A wind gust of 63 MPH was measured by a mesonet station located two miles west-southwest of Phillipsburg. In the Agra area, power pole damage was reported, and a roof was peeled back from an old abandoned building.
Thunderstorm Wind, Phillips
- When
- July 10, 9:09 PM CST
- Where
- Phillips County, 7.67 mi SW of Kirwin Res
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.570, -99.270
A wind gust of 61 MPH was measured by a mesonet station located eight miles south-southwest of Glade.
Thunderstorm Wind, Phillips
- When
- July 10, 9:10 PM CST
- Where
- Phillips County, 2.11 mi NW of Kirwin Res
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.200
A wind gust of 59 MPH was measured by a mesonet station located four miles west of Kirwin.
Thunderstorm Wind, Smith
- When
- July 10, 9:35 PM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A wind gust of 61 MPH was measured by the Smith Center Airport AWOS.
Thunderstorm Wind, Smith
- When
- July 10, 10:00 PM CST
- Where
- Smith County, 0.87 mi SW of Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 39.810, -98.560
Wind gusts estimated to be near 60 MPH resulted in tree damage in Lebanon, including a few downed limbs up to 6 to 10 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Iowa, July 10, 2023$953,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Wildfire in Utah, July 10 to 12, 2023$300,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Flash Flooding in Georgia, July 10, 2023$70,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117637, 1117635, 1117636, 1117631, 1117633.